Alert archive / Arizona / Wind Advisories in 2008

Wind Advisory 26, NWS Las Vegas, NV

April 16, 2008Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Apr 16, 2008, 3:43 AM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Apr 16, 2008, 10:00 AM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2008, 3:43 AM MST (10:43 UTC)
In effect from
Apr 16, 2008, 10:00 AM MST
Expired
Apr 16, 2008, 2:34 PM MST
In force
5 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 10.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2008-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2008-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3862 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 161043
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
343 AM PDT WED APR 16 2008

.NORTH WINDS BEHIND A COLD FRONT WILL BE SEEN ACROSS THE AREA
TODAY. THE STRONGEST WINDS WILL BE OVER THE NORTH / SOUTH WIND
PRONE AREAS...SUCH AS THE COLORADO RIVER VALLEY.

AZZ002-036-CAZ527-NVZ021-161900-
/O.NEW.KVEF.WI.Y.0026.080416T1700Z-080417T0000Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING THE CITIES OF...LAKE HAVASU...TOPOCK...NEEDLES...
LAUGHLIN...BULLHEAD CITY...HOOVER DAM
343 AM PDT WED APR 16 2008 /343 AM MST WED APR 16 2008/

...WIND ADVISORY IN EFFECT FROM 10 AM PDT /10 AM MST/ THIS
MORNING TO 5 PM PDT /5 PM MST/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM PDT /10 AM MST/ THIS
MORNING TO 5 PM PDT /5 PM MST/ THIS AFTERNOON FOR THE LAKE HAVASU
AND FORT MOHAVE AREAS...THE LAKE MEAD NATIONAL RECREATION AREA AND
THE SAN BERNARDINO COUNTY UPPER COLORADO RIVER VALLEY.

NORTH WINDS WILL DEVELOP THIS MORNING AND CONTINUE THROUGH THIS
AFTERNOON BEFORE DECREASING BY LATE AFTERNOON AND EVENING. WINDS
BETWEEN 2O AND 30 MPH ARE EXPECTED WITH GUSTS TO OVER 45 MPH
POSSIBLE THIS AFTERNOON ALONG THE COLORADO RIVER
VALLEY...ESPECIALLY SOUTH OF HOOVER DAM.

STRONG WINDS IN EXCESS OF 30 MPH WILL CREATE DANGEROUS BOATING
CONDITIONS ON AREA LAKES DURING THE ADVISORY PERIOD. THESE WINDS
WILL CREATE VERY CHOPPY WATERS AND GENERATE LARGE WAVES WHICH
COULD CAPSIZE OR SWAMP SMALL CRAFT. FOR YOUR PERSONAL
SAFETY...OPERATORS OF SMALL CRAFT ARE URGED TO POSTPONE THEIR
OUTINGS UNTIL THE WINDS SUBSIDE. IF YOU DO VENTURE OUT ONTO THE
LAKES...AVOID THE OPEN WATER AND STAY CLOSE TO SHORE OR IN
PROTECTED COVES AND INLETS.

$$
3 follow-up statements
000 
WWUS75 KVEF 161048 CCA
NPWVEF

URGENT - WEATHER MESSAGE...CORRECTION
NATIONAL WEATHER SERVICE LAS VEGAS NV
343 AM PDT WED APR 16 2008

CORRECTION TO WIND SPEEDS

.NORTH WINDS BEHIND A COLD FRONT WILL BE SEEN ACROSS THE AREA
TODAY. THE STRONGEST WINDS WILL BE OVER THE NORTH / SOUTH WIND
PRONE AREAS...SUCH AS THE COLORADO RIVER VALLEY.

AZZ002-036-CAZ527-NVZ021-161900-
/O.NEW.KVEF.WI.Y.0026.080416T1700Z-080417T0000Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING THE CITIES OF...LAKE HAVASU...TOPOCK...NEEDLES...
LAUGHLIN...BULLHEAD CITY...HOOVER DAM
343 AM PDT WED APR 16 2008 /343 AM MST WED APR 16 2008/

...WIND ADVISORY IN EFFECT FROM 10 AM PDT /10 AM MST/ THIS
MORNING TO 5 PM PDT /5 PM MST/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM PDT /10 AM MST/ THIS
MORNING TO 5 PM PDT /5 PM MST/ THIS AFTERNOON FOR THE LAKE HAVASU
AND FORT MOHAVE AREAS...THE LAKE MEAD NATIONAL RECREATION AREA AND
THE SAN BERNARDINO COUNTY UPPER COLORADO RIVER VALLEY.

NORTH WINDS WILL DEVELOP THIS MORNING AND CONTINUE THROUGH THIS
AFTERNOON BEFORE DECREASING BY LATE AFTERNOON AND EVENING. WINDS
BETWEEN 20 AND 30 MPH ARE EXPECTED WITH GUSTS TO OVER 45 MPH
POSSIBLE THIS AFTERNOON ALONG THE COLORADO RIVER
VALLEY...ESPECIALLY SOUTH OF HOOVER DAM.

STRONG WINDS IN EXCESS OF 30 MPH WILL CREATE DANGEROUS BOATING
CONDITIONS ON AREA LAKES DURING THE ADVISORY PERIOD. THESE WINDS
WILL CREATE VERY CHOPPY WATERS AND GENERATE LARGE WAVES WHICH
COULD CAPSIZE OR SWAMP SMALL CRAFT. FOR YOUR PERSONAL
SAFETY...OPERATORS OF SMALL CRAFT ARE URGED TO POSTPONE THEIR
OUTINGS UNTIL THE WINDS SUBSIDE. IF YOU DO VENTURE OUT ONTO THE
LAKES...AVOID THE OPEN WATER AND STAY CLOSE TO SHORE OR IN
PROTECTED COVES AND INLETS.

$$
000 
WWUS75 KVEF 161631
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
931 AM PDT WED APR 16 2008


.NORTH WINDS BEHIND A COLD FRONT WILL BE SEEN ACROSS THE AREA
TODAY. THE STRONGEST WINDS WILL BE OVER THE NORTH / SOUTH WIND
PRONE AREAS...SUCH AS THE COLORADO RIVER VALLEY.

AZZ002-036-CAZ527-NVZ021-170000-
/O.CON.KVEF.WI.Y.0026.080416T1700Z-080417T0000Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING THE CITIES OF...LAKE HAVASU...TOPOCK...NEEDLES...
LAUGHLIN...BULLHEAD CITY...HOOVER DAM
931 AM PDT WED APR 16 2008 /931 AM MST WED APR 16 2008/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM PDT /10 AM MST/ UNTIL
5 PM PDT /5 PM MST/ THIS AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM PDT/ 10 AM MST/ UNTIL
5 PM PDT /5 PM MST/ THIS AFTERNOON.

NORTH WINDS ARE STILL EXPECTED TO DEVELOP THIS MORNING AND CONTINUE
THROUGH THIS AFTERNOON BEFORE DECREASING BY LATE AFTERNOON AND
EVENING. WINDS BETWEEN 20 AND 30 MPH ARE EXPECTED WITH GUSTS TO
OVER 45 MPH THIS AFTERNOON ALONG THE COLORADO RIVER VALLEY...
ESPECIALLY SOUTH OF HOOVER DAM.

STRONG WINDS IN EXCESS OF 30 MPH WILL CREATE DANGEROUS BOATING
CONDITIONS ON AREA LAKES DURING THE ADVISORY PERIOD. THESE WINDS
WILL CREATE VERY CHOPPY WATERS AND GENERATE LARGE WAVES WHICH
COULD CAPSIZE OR SWAMP SMALL CRAFT. FOR YOUR PERSONAL SAFETY...
OPERATORS OF SMALL CRAFT ARE URGED TO POSTPONE THEIR OUTINGS
UNTIL THE WINDS SUBSIDE. IF YOU DO VENTURE OUT ONTO THE LAKES...
AVOID THE OPEN WATER AND STAY CLOSE TO SHORE OR IN PROTECTED
COVES AND INLETS.

$$
000 
WWUS75 KVEF 162134
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
234 PM PDT WED APR 16 2008

AZZ002-036-CAZ527-NVZ021-162245-
/O.CAN.KVEF.WI.Y.0026.000000T0000Z-080417T0000Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING THE CITIES OF...LAKE HAVASU...TOPOCK...NEEDLES...
LAUGHLIN...BULLHEAD CITY...HOOVER DAM
234 PM PDT WED APR 16 2008 /234 PM MST WED APR 16 2008/

...WIND ADVISORY IS CANCELED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELED THE WIND
ADVISORY PREVIOUSLY IN EFFECT FOR PORTIONS OF SOUTHERN CLARK...SAN
BERNARDINO..AND MOHAVE COUNTIES. BREEZY NORTH WINDS ARE EXPECTED TO
CONTINUE THROUGH EARLY THIS EVENING...BUT SPEEDS WILL REMAIN BELOW
ADVISORY CRITERIA. BREEZY CONDITIONS ARE EXPECTED AGAIN
TOMORROW...BUT AGAIN WILL BE BELOW ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Apr 15, 11:59 PM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 15, 11:59 PM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1159 PM PDT TUE APR 15 2008

.SYNOPSIS...STRONG AND GUSTY WINDS WILL DECREASE LATE TONIGHT BEHIND
A COLD FRONT MOVING ACROSS THE REGION. COOL AND BREEZY CONDITIONS
CAN BE EXPECTED WEDNESDAY BEFORE HIGH PRESSURE BRIEFLY BUILDS OVER
THE AREA AND BRINGS WARMER TEMPERATURES BY FRIDAY. A LARGE LOW
PRESSURE SYSTEM IS THEN FORECAST TO DROP INTO THE WESTERN STATES
LATE IN THE WEEKEND AND EARLY NEXT WEEK FOR ANOTHER ROUND OF COOL
AND WINDY WEATHER.
&&

.UPDATE...EXPIRED THE WIND ADVISORY FOR NVZ014 AS MOST TEST SITE
SENSORS WERE SHOWING DECREASING WINDS. NO OTHER CHANGES AT THIS TIME.
&&

.PREV DISCUSSION...
345 PM PDT TUE APR 15 2008

.SHORT TERM...THE COLD FRONT EXTENDED FROM THE SOUTHERN END OF
NEVADA TEST SITE UP THROUGH CENTRAL LINCOLN COUNTY AT 22Z. THE UPPER
LEVEL LOW WAS SWINGING INTO NORTHERN UTAH. BOTH THE 12Z AND 18Z NAM
SHOWED THE FRONT LOSING SOME OF ITS MOMENTUM AS IT PUSHED THROUGH
SOUTHERN NEVADA BETWEEN 00Z AND 03Z...BUT I THINK GUSTS OVER 40 MPH
ARE STILL A GOOD BET IMMEDIATELY BEHIND THE FRONT AT LEAST DOWN
THROUGH SOUTHERN CLARK COUNTY. WILL KEEP WIND ADVISORIES IN EFFECT
UNTIL 8 PM EXCEPT FOR THE OWENS VALLEY. WATER VAPOR IMAGERY AND THE
NAM AND GFS SHOW ADDITIONAL ENERGY COMING INTO THE BASE OF THE
TROUGH AND THIS SHOULD REINFORCE NORTH WINDS WEDNESDAY...ESPECIALLY
DOWN THE COLORADO RIVER VALLEY. A LAKE WIND ADVISORY WILL LIKELY BE
NEEDED WEDNESDAY. WINDS WILL BECOME LIGHT BY THURSDAY AFTERNOON
ACROSS MOST OF THE REGION. THE LATEST MOS GUIDANCE TEMPS DO NOT
DEPART MUCH FROM INHERITED VALUES AND ONLY MINOR ADJUSTMENTS WERE
MADE.

.LONG TERM...NEXT SYSTEM IS EXPECTED TO DROP INTO THE PACNW THIS
WEEKEND. MODELS START OUT IN GOOD AGREEMENT IN INITIALLY BRINGING IN
THE NEXT LOW/TROUGH AND THEN START TO DIVERGE AFTER SUNDAY. GFS RUNS
HAVE KEPT THE SYSTEM DEEPER AND SLOWER TO MOVE OUT THAN THE ECMWF.
DGEX AND GEM LEAN TOWARDS THE GFS. HAVE KEPT PRETTY MUCH TO THE LAST
FORECAST WHICH IS MORE TOWARDS THE GFS SOLUTION. HENCE THE AREA
STARTS TO SEE TEMPERATURES GOING DOWNWARD SATURDAY ON WITH MUCH
COOLER TEMPERATURES NEXT WEEK COMPARED TO THE LAST FEW DAYS. BIGGEST
CONCERN FOR THE EXTENDED WILL BE WINDS. A FRONT WILL SLOWLY MOVE
THROUGH SOUTHERN NEVADA SUNDAY AND MONDAY. FORECASTS OF PRESSURE AND
THICKNESS GRADIENTS ALONG WITH A JET AT THE BASE OF THE TROUGH AND
OVER OUR AREA WOULD SUPPORT STRONG WINDS EARLY NEXT WEEK...
ESPECIALLY IF THE GFS VERIFIES. HAVE PUT IN SOME WINDY AND BREEZY
CONDITIONS FOR THEN IN MANY ZONES. AS FOR PRECIPITATION HAVE NOT
CHANGED FORECAST AT ALL. THESE SYSTEMS THAT DROP DOWN OUT OF WESTERN
CANADA AND PACNW DO NOT BRING MUCH MOISTURE WITH THEM AND HAVE LEFT
IN THE LOW POPS IN OUR FAR NORTH ZONES.

.AVIATION...FOR MCCARRAN...HAVE MOVED UP THE TIME OF THE COLD FRONT
PASSAGE TO 01Z AND TO END THE STRONGER WINDS SOONER. WINDS AFTER THE
FRONT WILL STAY NORTHERLY ALL NIGHT LONG AND INTO WEDNESDAY. WINDS
WILL INCREASE IN THE LATE MORNING AND STAY FROM THE NORTH THE REST
OF THE DAY. SKIES WILL BE ESSENTIALLY CLEAR.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A FRONT MOVING THROUGH SOUTHERN NEVADA THIS AFTERNOON
IS BRINGING GUSTY SOUTHWEST WINDS WITH IT AHEAD OF THE FRONT AND
NORTHWEST TO NORTH BEHIND IT. EXPECT THE WINDS TO SUBSIDE TWO TO
THREE HOURS AFTER THE FRONT PASSES. AS CAN BE EXPECTED LOW LEVEL
TURBULENCE CAN BE EXPECTED WITH THE STRONG WINDS AND OVER ROUGH
TERRAIN. WINDS WILL CONTINUE GUSTY AND BE STRONG IN NORTH/SOUTH
VALLEYS WEDNESDAY...ESPECIALLY IN THE COLORADO RIVER VALLEY. CLOUD
COVER WILL MOSTLY CLEAR THROUGH WEDNESDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/ADAIR/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 15, 6:26 AM MST, 21 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
626 AM PDT TUE APR 15 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-160000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
626 AM PDT TUE APR 15 2008 /626 AM MST TUE APR 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WINDS WILL BE SEEN ACROSS MUCH OF THE AREA TODAY
AND INTO THIS EVENING AS A PACIFIC STORM MOVES OVER NORTHERN
NEVADA. SOUTHWEST WINDS GUSTING TO BETWEEN 40 AND 50
MPH...ESPECIALLY OVER THE SOUTHERN PORTION OF THE AREA MAY CREATE
AREAS OF BLOWING SAND AND DUST. IN ADDITION LOW RELATIVE HUMIDITY
VALUES WILL ALSO CREATE THE POTENTIAL FOR ERRATIC FIRE BEHAVIOR...
ESPECIALLY OVER NORTHWEST ARIZONA. PLEASE SEE THE LATEST STATEMENTS
CONCERNING THE WINDS TODAY.

A COLD FRONT WILL MOVE ACROSS SOUTHERN NEVADA EARLY THIS EVENING
WITH THE WINDS SWITCHING TO THE NORTH AND THEN DECREASING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BREEZY TO WINDY NORTH WINDS WILL BE SEEN ON WEDNESDAY...ESPECIALLY
ALONG THE NORTH/SOUTH WIND PRONE AREAS SUCH AS THE LOWER COLORADO
RIVER VALLEY. ADDITIONAL WIND ADVISORIES MAY BE NEED ON WEDNESDAY.
A RIDGE OF HIGH PRESSURE WILL RESULT IN LESS WIND ON THURSDAY AND
FRIDAY. HOWEVER ANOTHER STORM OR SERIES OF STORMS MOVING THROUGH
THE PACIFIC NORTHWEST PROMISES TO BRING BREEZY TO WINDY CONDITIONS
BACK TO THE AREA OVER THE WEEKEND AND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:59 AM MSTRed Flag WarningVEFMohave11 hr

Nearby

Wind Advisories in Arizona, 2008Wind Advisories in California, 2008Wind Advisories in Nevada, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.